EconPapers    
Economics at your fingertips  
 

Random Expected Utility Theory with a Continuum of Prizes

Wei Ma ()
Additional contact information
Wei Ma: Department of Economics, University of Pretoria, Pretoria, South Africa

No 201854, Working Papers from University of Pretoria, Department of Economics

Abstract: This note generalizes Gul and Pesendorfer’s random expected utility theory, a stochastic reformulation of von Neumann-Morgenstern expected utility theory for lotteries over a finite set of prizes, to the circumstances with a continuum of prizes. Let [0;M] denote this continuum of prizes; assume that each utility function is continuous, let C0[0;M] be the set of all utility functions which vanish at the origin, and define a random utility function to be a finitely additive probability measure on C0[0;M] (associated with an appropriate algebra). It is shown here that a random choice rule is mixture continuous, monotone, linear, and extreme if, and only if, the random choice rule maximizes some regular random utility function. To obtain countable additivity of the random utility function, we further restrict our consideration to those utility functions that are continuously differentiable on [0;M] and vanish at zero. With this restriction, it is shown that a random choice rule is continuous, monotone, linear, and extreme if, and only if, it maximizes some regular, countably additive random utility function. This generalization enables us to make a discussion of risk aversion in the framework of random expected utility theory.

New Economics Papers: this item is included in nep-upt
Date: 2018-08
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.up.ac.za/media/shared/61/WP/wp_2018_54.zp160786.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:pre:wpaper:201854

Access Statistics for this paper

More papers in Working Papers from University of Pretoria, Department of Economics Contact information at EDIRC.
Bibliographic data for series maintained by Rangan Gupta ().

 
Page updated 2019-11-13
Handle: RePEc:pre:wpaper:201854